Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO

October 6, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 6, 2017, 2:15 PM MDT for Lincoln County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 2:15 PM MDT (20:15 UTC)
Expired
Oct 6, 2017, 2:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS55 KBOU 062015
SVRBOU
COC073-062045-
/O.NEW.KBOU.SV.W.0145.171006T2015Z-171006T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
215 PM MDT FRI OCT 6 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in east central Colorado...

* Until 245 PM MDT

* At 215 PM MDT, a severe thunderstorm was located 4 miles north of
  Boyero, or 22 miles southwest of Flagler, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 10341 3909 10325 3911 10317 3880 10316
TIME...MOT...LOC 2015Z 278DEG 35KT 3900 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

BAKER
1 follow-up statement
478 
WWUS55 KBOU 062037
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
237 PM MDT FRI OCT 6 2017

COC073-062047-
/O.EXP.KBOU.SV.W.0145.000000T0000Z-171006T2045Z/
Lincoln CO-
237 PM MDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3891 10341 3909 10325 3911 10317 3880 10316
TIME...MOT...LOC 2037Z 278DEG 35KT 3898 10304 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 10:12 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 6, 10:12 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1012 AM MDT Fri Oct 6 2017

.UPDATE...
Issued at 1012 AM MDT Fri Oct 6 2017

An upper level trough is expected to trigger scattered to
numerous showers and storms over the eastern plains this
afternoon. Best chance for showers and storms along the I-25
corridor will be early this afternoon. Subsidence behind the
trough will quickly dry things out later this afternoon and early
evening. Gusty northwest winds will also form behind the trough
with gusts to 50 mph possible in the foothills. By mid evening,
mostly clear skies will prevail across the area. Gusty winds will
continue overnight in the high country. Will fined tune pops to
dry out the urban corridor a little sooner due to the downslope
winds that are expected to form.

&&

.SHORT TERM...(Today and tonight)
Issued at 219 AM MDT Fri Oct 6 2017

An upper level trough will move across the area this aftn into the evening hours.
There is decent mid lvl ascent with this feature with lapse rates
in the 7-8 c/km range. Thus will see a chc for showers in the
mtns by early aftn with a good chc of showers and tstms across the
plains by late aftn. As for highs, readings will be mainly in the
60s over nern CO.

For tonight pcpn should quickly end during the early evening hours
across the plains as the upper level trough moves east and
subsidence develops. Meanwhile with subsidence developing over the
area tonight along with a mtn wave will see gusty winds at times
in and nr the Foothills. At this time winds should stay blo
warning criteria, however, will likely see a few gusts from 60 to
70 mph in the normal windy areas.

.LONG TERM...(Saturday through Thursday)
Issued at 219 AM MDT Fri Oct 6 2017

...SEASON'S FIRST SNOW FOR THE FRONT RANGE I-25 CORRIDOR AND
PLAINS IS LIKELY SUNDAY NIGHT INTO MONDAY...

After dry, mild, and breezy conditions Saturday into Sunday,
winter will make a sharp return to the forecast area by Sunday
night. The latest models have come into better agreement with the
evolution of the next cold front and trough. GFS is now trending
faster toward the favored ECMWF and GEM solution. Confidence is
certainly increasing given the converging solutions. We will have
to speed up the arrival of the cold front and increase the PoPs a
bit more earlier in the period. Rain will also likely change to
snow earlier, with mostly snow expected for the I-25 Corridor by
or shortly after midnight Sunday night. Models are again
struggling with the amount of cooling in the boundary layer behind
the front, but with widespread precipitation developing, expect
snow levels to crash to about 4500 feet Sunday night and then
slowly fall into Monday. Most plains should see some snow, with
accumulating snow likely for the I-25 Corridor and, of course, the
mountains and foothills. This is a fast moving system, so any
slight change in speed could put the bulk of the accumulating
snowfall into the Sunday night period, with mainly light snow
lingering into the Monday morning commute. We'll continue to
adjust as necessary.

Model QPF points toward about 0.50 inch along the I-25 Corridor,
and near 0.75 inch in the Front Range mountains and foothills, so
several inches of snow likely in the higher terrain where most of
the precipitation will fall in the form of snow. A few inches
should be able to accumulate on the nearby plains, so will have to
watch potential for tree damage.

We should start to see clearing by Monday afternoon/early evening
already, and the season's first hard freeze will descend upon the
forecast area. Low temperatures are likely to drop into the 20s
on the plains.

Through the rest of next week, we should see a gradual warming
trend with mainly dry conditions prevailing. Moderate to strong
southwest flow aloft is expected to develop between a large high
over the Gulf Coast states and a digging trough over the western
U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1012 AM MDT Fri Oct 6 2017

Fog has lifted at KDEN. Drier air moving in from the northwest
will help clear the low clouds from the Denver area by 18Z.
Scattered thunderstorms are expected to form over the eastern
plains this afternoon. There will be slight chance a storm will
affect one the Denver airports between 19Z and 22Z. Drier gusty
northwest winds will develop after 21Z with gusts to 30 knots. VFR
conditions will prevail tonight and Saturday under mostly clear
skies.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...Barjenbruch
AVIATION...Meier
Hazardous weather outlook, Oct 6, 10:31 AM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Fri Oct 6 2017

COZ030>051-071645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Fri Oct 6 2017

...SEASON'S FIRST SNOW FOR THE FRONT RANGE I-25 CORRIDOR AND
PLAINS IS LIKELY SUNDAY NIGHT INTO MONDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of showers over the higher terrain this
afternoon with a good chance of showers and thunderstorms over the
plains. Precipitation will end from west to east late this
afternoon and early evening. Meanwhile gusty winds will develop
over the higher terrain tonight with a few gusts from 60 to 70 mph
overnight in the foothills and higher mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An abrupt change to the weather will occur Sunday night as a cold
front and storm system move across the region. Temperatures will
turn cold enough to bring what will likely be the season's first
accumulating snowfall to Denver and the I-25 Urban Corridor.

Rain and snow will become more widespread Sunday evening, changing
to all snow along the Front Range I-25 Corridor overnight, and
over most of the plains by Monday morning. Enough snow may
accumulate on trees to cause damage. As temperatures fall Sunday
night into early Monday, some snow or slush accumulation will be
possible on roads as well. A hard freeze is also likely across the
entire area Monday night as skies clear behind the storm system.

Stay tuned to the National Weather Service or your local news
media for the latest details on this abrupt weather change.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Oct 6, 1:21 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Denver CO
121 PM MDT FRI OCT 6 2017

COZ041-046-047-062015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
121 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND LINCOLN
COUNTIES UNTIL 215 PM MDT...

At 119 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Limon to 3 miles south of
Yoder, or along a line extending from 32 miles west of Flagler to 32
miles east of Colorado Springs. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch and
Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3871 10405 3899 10405 3937 10369 3933 10316
      3853 10318
TIME...MOT...LOC 1919Z 280DEG 16KT 3933 10366 3878 10423

Sullivan/Baker
Special weather statement, Oct 6, 2:11 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
211 PM MDT FRI OCT 6 2017

COZ046-047-062045-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
211 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...

At 210 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Flagler to near Forder, or
along a line extending from 15 miles southwest of Seibert to 47 miles
north of La Junta. Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Forder, Boyero and Karval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3865 10381 3930 10319 3930 10315 3853 10317
TIME...MOT...LOC 2010Z 278DEG 35KT 3918 10312 3865 10368

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 11:48 PM MDTDense Fog AdvisoryBOUElbert, Lincoln, Washington9 hr
Oct 6, 1:21 PM MDTSpecial Weather StatementBOULincoln54 min
Oct 6, 2:11 PM MDTSpecial Weather StatementBOULincoln34 min
Oct 6, 4:03 PM MDTSpecial Weather StatementBOUAdams, Arapahoe57 min
Oct 6, 4:32 PM MDTSpecial Weather StatementBOUAdams58 min
Oct 6, 4:40 PM MDTSpecial Weather StatementBOUElbert65 min
Oct 6, 4:48 PM MDTSpecial Weather StatementBOUArapahoe42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.